Texas, 2010

Hail and Damaging Winds in Texas, June 20, 2010

June 20, 2010 · NWS LUB · 6 events in 4 counties and zones

Scattered thunderstorms developed over the southwestern South Plains of west Texas during the late afternoon and early evening of the 20th. These storms produced heavy rainfall, small hail, and locally damaging wind gusts as they spread northeastward over the central South Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$250,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the southwestern South Plains of west Texas during the late afternoon and early evening of the 20th. These storms produced heavy rainfall, small hail, and locally damaging wind gusts as they spread northeastward over the central South Plains. The most significant impact occurred in southeastern Hockley County, where several thousand acres of cotton were destroyed by wind-blown small hail. Additionally, thunderstorm winds downed utility poles southwest of Wolfforth (Lubbock County) and contributed to electrical outages. A roof was additionally blown off of a trailer home in Plainview (Hale County). No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 20, 2:29 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 20, 2:29 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
329 PM CDT SUN JUN 20 2010

.SHORT TERM...
LAST EVENING...A COUPLE OF MCVS WERE OBSERVED OVER CONVECTION OVER
FAR WEST TEXAS AND IT WOULD APPEAR THAT THE NAM AND GFS MAY BE
TRYING TO PICK UP ON SOME RESEMBLANCE OF THAT FEATURE/S/ WITH A WEAK LOBE
OF VORTICITY THAT STREAMS TOWARD THE AREA LATE THIS AFTERNOON.
WHILE NOT EVIDENT ON SATELLITE...RADAR INDICATED A BROAD AREA OF
ANTICYCLONIC ROTATION EARLIER ACROSS THE WESTERN HALF OF THE AREA
EARLY THIS MORNING.  IN ADDITION...AN AXIS OF LIFT/MOISTURE WAS
OBSERVED EXTENDING FROM T.C. BLAS IN THE PACIFIC THROUGH WEST TEXAS
TO OK.  THIS REGION HELPED CONVECTION INITIATE YESTERDAY AFTERNOON
TO OUR SOUTH AND GIVEN THE MORE FAVORABLE PATTERN...SHOULD HELP DO
SO TODAY AROUND OUR REGION.

SYNOPTICALLY...UPPER LOW OVER THE PAC NW WITH WEAK TROUGH DOWN THE CA
COAST AND UPPER HIGH OVER N CENTRAL TX.  JET CORE RUNS FROM SOCAL
THROUGH SERN CO INTO WI.  THE CORE HAS PUSHED A BIT CLOSER TO US
TODAY AND PLACES US IN FAVORABLE RIGHT ENTRANCE REGION.  STORMS HAVE
FIRED ACROSS LEA COUNTY AND WOULD EXPECT ACTIVITY TO INCREASE IN
COVERAGE AND POTENTIALLY INTO OUR WESTERN ZONES WITHIN THE NEXT FEW
HOURS.  DEPENDING ON COLD POOL CONSIDERATIONS...STORMS COULD REACH
THE CENTRAL ZONES LATER THIS EVENING.

INTO MONDAY...WARM TEMPS CONTINUE ALTHOUGH CHANCES FOR PRECIP DROP
SUBSTANTIALLY AS UPPER HIGH CONTINUES BUILDING INTO THE AREA.

&&

.LONG TERM...
STILL EXPECTING HOT AND DRY WEATHER FOR MON AND TUE AS UPPER RIDGE
EXPANDS ACROSS WTX AND THIS SHOULD LIMIT TSTM ACTIVITY TO THE
HIGHER TERRAIN OF NM AND FAR SW TX. HOWEVER...BY WED...A FRONT IN
THE CENTRAL PLAINS IS EXPECTED TO ADVANCE SOUTHWARD AS TSTM
ACTIVITY DEVELOPS ALONG THE FRONT FROM A SHORTWAVE PASSING ACROSS
THE NRN PLAINS. RECENT GUIDANCE TRENDS HAVE BROUGHT THE FRONT
CLOSER TO THE FA WED NIGHT...WITH SOME POTENTIAL FOR THE BOUNDARY
TO BE STILL IN THE VICINITY ON THURSDAY. CONCURRENTLY...THE UPPER
RIDGE WILL WEAKEN SOMEWHAT...SQUEEZED BY WAVES ON IT/S NRN AND SRN
PERIPHERY. AT THIS POINT HAVE KEPT POPS ACROSS OUR NW ZONES JUST
BELOW MENTION DUE TO UNCERTAINTY HOW FAR SOUTH THE BOUNDARY WILL
GO...BUT THIS WILL BE SOMETHING TO WATCH THE NEXT COUPLE DAYS.
HIGH TEMPS STILL EXPECTED TO PEAK ON TUES AROUND 98-103 FOR MOST
LOCATIONS AND THEN DECREASE SLOWLY AS THE RIDGE WEAKENS AND SHIFTS
BACK EAST. DEEPER MOISTURE MOVING NWD AROUND THE WESTERN
PERIPHERY OF RIDGE MAY BRING TSTM CHANCES BACK INTO THE FCST LATE
IN THE WEEK FOR THE WEST BUT QPF SIGNAL IS MINIMAL AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        68  98  68  98  68 /  30  10  10   0  10
TULIA         69  96  70 100  70 /  20   0   0   0  10
PLAINVIEW     70  96  70  99  71 /  20   0   0   0  10
LEVELLAND     69  98  70 100  71 /  20  10  10   0  10
LUBBOCK       72  95  71  99  72 /  20   0   0   0  10
DENVER CITY   69  98  70 100  71 /  20  10  10   0  10
BROWNFIELD    70  97  71 100  72 /  20   0  10   0  10
CHILDRESS     73  98  74 103  76 /   0   0   0   0   0
SPUR          73  97  72 100  74 /   0   0   0   0   0
ASPERMONT     75  99  75 102  76 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/33
Hazardous weather outlook, Jun 20, 4:58 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
558 AM CDT SUN JUN 20 2010

TXZ021>044-211100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
558 AM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP WEST OF A TULIA TO BROWNFIELD
LINE LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW OF THE STORMS
MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT...BUT A FEW
INSTANCES OF HAIL MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jun 20, 2:52 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
352 PM CDT SUN JUN 20 2010

TXZ028-202115-
LAMB-
352 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAMB  COUNTY...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF LITTLEFIELD THIS STORM WAS NEARLY
STATIONARY.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, Jun 20, 3:21 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
421 PM CDT SUN JUN 20 2010

TXZ040-202200-
TERRY-
421 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR TERRY COUNTY...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF BROWNFIELD...MOVING
NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Jun 20, 3:23 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
423 PM CDT SUN JUN 20 2010

TXZ034-202200-
HOCKLEY-
423 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST HOCKLEY COUNTY...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF LEVELLAND...MOVING
NORTHEAST AT 15 MPH. SUNDOWN IS IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Jun 20, 3:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
439 PM CDT SUN JUN 20 2010

TXZ033-034-039-040-202215-
COCHRAN-HOCKLEY-TERRY-YOAKUM-
439 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST YOAKUM...NORTHWEST
TERRY...SOUTHEAST COCHRAN AND SOUTHWEST HOCKLEY COUNTIES...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL YOAKUM COUNTY...ABOUT 5 MILES
NORTHEAST OF PLAINS...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 45 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Jun 20, 4:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
500 PM CDT SUN JUN 20 2010

TXZ028-029-034-035-202245-
HALE-HOCKLEY-LAMB-LUBBOCK-
500 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST HOCKLEY...NORTHWEST
LUBBOCK...SOUTHEAST LAMB AND SOUTHWEST HALE COUNTIES...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL HOCKLEY COUNTY...ABOUT 3
MILES EAST OF WHITHARRAL...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Jun 20, 4:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
509 PM CDT SUN JUN 20 2010

TXZ040-202245-
TERRY-
509 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR TERRY COUNTY...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF BROWNFIELD...OR 3 MILES
SOUTH OF WELLMAN...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

The radar

The Lubbock radar (KLBB), 41 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Hockley

When
June 20, 4:30 PM CST to 5:30 PM CST
Where
Hockley County, Ropesville
Reported by
Public
Coordinates
33.420, -102.150

Heavy rainfall resulted in minor flooding of some city streets in Ropesville.

Thunderstorm Wind, Hockley

When
June 20, 4:50 PM CST
Where
Hockley County, 6 mi NNW of Ropesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.500, -102.190

The public reported thunderstorm winds estimated to exceed 60 mph. The winds were accompanied by penny size hail. No damage was reported.

Hail, Hockley

When
June 20, 4:50 PM CST
Where
Hockley County, 3.16 mi ENE of Arnett to 6 mi NNW of Ropesville
Measured
0.75 in hail
Crop damage
$250,000
Reported by
Public
Coordinates
33.502, -102.252

The public reported penny size hail northwest of Ropesville. Local farmers and newspapers reported that several thousand acres of cotton were destroyed by the hail east of Arnett.

Thunderstorm Wind, Lubbock

When
June 20, 5:15 PM CST
Where
Lubbock County, 6 mi SSW of Wolfforth
Measured
55 kt (63 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
33.420, -102.060

The Texas Tech University West Texas Mesonet site southwest of Wolfforth recorded a 63 mph thunderstorm wind gust at 17:15 CST. Local authorities reported that the winds downed utility poles and resulted in a prolonged electrical outage for more than 1,500 households.

Heavy Rain, Terry

When
June 20, 5:30 PM CST to 6:30 PM CST
Where
Terry County, Brownfield
Reported by
Law Enforcement
Coordinates
33.180, -102.280

Heavy rain caused ponding and minor flooding of city streets in Brownfield.

Thunderstorm Wind, Hale

When
June 20, 8:50 PM CST to 8:55 PM CST
Where
Hale County, Plainview
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.200, -101.700

Local newspapers reported that damaging thunderstorm winds blew the roof off of a trailer home in Plainview shortly before 21:00 CST. A nearby Texas Tech University West Texas Mesonet site recorded a peak gust of 57 mph at 20:50 CST. No injuries were reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240878, 240876, 240877, 240883, 240889, 243606.